Alert archive / Virginia / Ice Storm Warnings in 2009

Ice Storm Warning 2, NWS Blacksburg, VA

December 12, 20094 counties in Virginia; Alleghany County, North Carolina

NWS Blacksburg, VA issued this ice storm warning at Dec 12, 2009, 10:59 PM EST for 4 counties in Virginia; Alleghany County, North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2009, 10:59 PM EST (03:59 UTC)
Expired
Dec 13, 2009, 6:20 AM EST
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3550 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KRNK 130359
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EST SAT DEC 12 2009

...AN AREA OF WEAK LOW PRESSURE MOVING OUT OF THE GULF COAST
REGION WILL SPREAD WINTRY PRECIPITATION OVER THE REGION TONIGHT
INTO EARLY SUNDAY...

.A BRIEF PERIOD OF LIGHT SLEET...POSSIBLY MIXED WITH LIGHT SNOW...
WILL BEGIN IN NORTHWEST NORTH CAROLINA LATE THIS EVENING...AND
THEN SPREAD NORTHEAST DURING THE OVERNIGHT. THE PRECIPITATION IS
EXPECTED TO QUICKLY CHANGE OVER TO FREEZING RAIN IN THE MOUNTAINS
AND FOOTHILL REGIONS...AND MAY LAST THROUGH EARLY SUNDAY MORNING
ESPECIALLY IN THE DEEPER VALLEYS ACROSS THE VIRGINIA HIGHLANDS...
BEFORE THEN CHANGING OVER TO ALL RAIN.

NCZ002-VAZ016-017-032-131200-
/O.UPG.KRNK.WW.Y.0021.000000T0000Z-091213T1400Z/
/O.NEW.KRNK.IS.W.0002.091213T0359Z-091213T1400Z/
ALLEGHANY NC-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...SPARTA...FLOYD...STUART
1059 PM EST SAT DEC 12 2009

...ICE STORM WARNING IN EFFECT UNTIL 9 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED AN ICE
STORM WARNING...WHICH IS IN EFFECT UNTIL 9 AM EST SUNDAY. THE
WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

* FREEZING RAIN WILL SPREAD ACROSS THE REST OF THE REGION
  OVERNIGHT. THE PRECIPITATION MAY START BRIEFLY AS SLEET. THE
  FREEZING RAIN WILL CHANGE TO ALL RAIN AROUND 7AM IN NORTHWEST
  NORTH CAROLINA...AND AROUND 9AM CLOSER TO ROANOKE.
   

* ONE QUARTER TO ONE HALF INCH ICE ACCRETION IS EXPECTED IN MOST
  LOCATIONS. THERE WILL ONLY BE TRACE AMOUNTS OF SLEET.
 
* LOCATIONS NEAR THE BLUE RIDGE AND ESPECIALLY SOUTHEAST FACING
  SLOPES WILL SEE THE HEAVIEST ICE ACCRETION AMOUNTS...CAUSING
  SOME TREE DAMAGE AND POWER OUTAGES. ROADS AND SIDEWALKS WILL BE
  SLICK AND HAZARDOUS UNTIL THE CHANGEOVER TO RAIN OCCURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

&&

$$

NCZ001-003-018-019-VAZ009>015-018>020-022>024-033>035-045-046-
WVZ043>045-131200-
/O.CON.KRNK.WW.Y.0021.000000T0000Z-091213T1400Z/
ASHE-SURRY-WATAUGA-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...WILKESBORO...
MARION...BLAND...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
HOT SPRINGS...ROANOKE...ROCKY MOUNT...AMHERST...APPOMATTOX...
HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
1059 PM EST SAT DEC 12 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SUNDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SUNDAY. 

* FREEZING RAIN WILL SPREAD ACROSS THE REGION OVERNIGHT. THE
  PRECIPITATION MAY START BRIEFLY AS SLEET. THE FREEZING RAIN WILL
  GRADUALLY CHANGE TO ALL RAIN DURING THE MORNING.

* ONE TO TWO TENTHS OF AN INCH OF ICE ACCRETION IS EXPECTED IN
  MOST LOCATIONS. THERE WILL ONLY BE LIGHT AMOUNTS OF SLEET. 

* LOCATIONS NEAR THE BLUE RIDGE AND ESPECIALLY SOUTHEAST FACING
  SLOPES MAY SEE LOCAL ICE ACCRETION AMOUNTS UP TO A QUARTER OF AN
  INCH. SOME TREE LIMB DAMAGE AND ISOLATED POWER OUTAGES ARE
  POSSIBLE. ROADS AND SIDEWALKS MAY BECOME SLICK AND HAZARDOUS UNTIL
  THE CHANGEOVER TO RAIN OCCURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
2 follow-up statements
000 
WWUS41 KRNK 130914
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EST SUN DEC 13 2009

...AN AREA OF WEAK LOW PRESSURE MOVING OUT OF THE GULF COAST
REGION WILL CONTINUE TO SPREAD LIGHT FREEZING RAIN OVER THE REGION
THROUGH THIS MORNING...

.LIGHT FREEZING RAIN...POSSIBLY MIXED WITH SLEET AT TIMES...WILL
BEGIN CHANGING OVER TO RAIN FROM SOUTHWEST TO NORTHEAST BETWEEN
5 AM AND 9 AM. HIGHER RIDGES WELL TO THE WEST OF THE BLUE RIDGE
WILL CHANGE OVER FIRST...AND PARTS OF THE BLUE RIDGE AND DEEPER
VALLEYS IN THE MOUNTAINS...AS WELL AS NORTHEAST OF ROANOKE...WILL
BE THE LAST TO CHANGE OVER.

NCZ002-VAZ016-017-032-131400-
/O.CON.KRNK.IS.W.0002.000000T0000Z-091213T1400Z/
ALLEGHANY NC-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...SPARTA...FLOYD...STUART
414 AM EST SUN DEC 13 2009

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

AN ICE STORM WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING. 

* FREEZING RAIN WILL CONTINUE IN SOME LOCATIONS THROUGH THIS
  MORNING. THE FREEZING RAIN WILL CHANGE TO ALL RAIN AROUND 5AM IN
  NORTHWEST NORTH CAROLINA...AND AROUND 9AM CLOSER TO ROANOKE.

* UP TO ONE QUARTER INCH OF ICE ACCRETION IS EXPECTED IN MANY
  LOCATIONS.

* LOCATIONS NEAR THE BLUE RIDGE AND ESPECIALLY SOUTHEAST FACING 
  SLOPES WILL SEE THE HEAVIEST ICE ACCRETION AMOUNTS...CAUSING 
  SOME TREE DAMAGE AND POWER OUTAGES. ROADS AND SIDEWALKS WILL 
  BE SLICK AND HAZARDOUS UNTIL THE CHANGEOVER TO RAIN OCCURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

&&

$$

NCZ001-003-018-019-VAZ009>015-018>020-022>024-033>035-045-046-
WVZ043>045-131400-
/O.CON.KRNK.WW.Y.0021.000000T0000Z-091213T1400Z/
ASHE-SURRY-WATAUGA-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...WILKESBORO...
MARION...BLAND...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
HOT SPRINGS...ROANOKE...ROCKY MOUNT...AMHERST...APPOMATTOX...
HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
414 AM EST SUN DEC 13 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING. 

* FREEZING RAIN WILL CONTINUE IN MANY AREAS THROUGH EARLY THIS
  MORNING...BUT WILL GRADUALLY CHANGE TO ALL RAIN FROM SOUTHWEST
  TO NORTHEAST. AREAS IN NORTHWEST NORTH CAROLINA WILL BEGIN TO
  SEE THE CHANGEOVER BETWEEN 4 AND 5 AM...WHILE THE NEW RIVER
  VALLEY AND LOWER VALLEYS TO THE NORTH OF ROANOKE WILL NOT CHANGE
  OVER UNTIL ABOUT 9 AM.

* ONE TO TWO TENTHS OF AN INCH OF ICE ACCRETION IS EXPECTED IN
  MOST LOCATIONS.

* LOCATIONS NEAR THE BLUE RIDGE AND ESPECIALLY SOUTHEAST FACING 
  SLOPES MAY SEE LOCAL ICE ACCRETION AMOUNTS UP TO A QUARTER OF 
  AN INCH. SOME TREE LIMB DAMAGE AND ISOLATED POWER OUTAGES ARE 
  POSSIBLE. ROADS AND SIDEWALKS MAY BECOME SLICK AND HAZARDOUS 
  UNTIL THE CHANGEOVER TO RAIN OCCURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
000 
WWUS41 KRNK 131120
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EST SUN DEC 13 2009

...AN AREA OF WEAK LOW PRESSURE MOVING OUT OF THE GULF COAST
REGION WILL CONTINUE TO SPREAD LIGHT FREEZING RAIN OVER THE
REGION THROUGH EARLY THIS MORNING...

.LIGHT FREEZING RAIN WILL BEGIN CHANGING OVER TO RAIN FROM
SOUTHWEST TO NORTHEAST BETWEEN 6 AM AND 9 AM. HIGHER RIDGES WILL
CHANGE OVER FIRST...WHILE DEEPER MOUNTAIN VALLEYS...AS WELL AS
NORTHEAST OF ROANOKE...WILL BE THE LAST TO CHANGE OVER.

VAZ017-131400-
/O.CAN.KRNK.IS.W.0002.000000T0000Z-091213T1400Z/
/O.EXA.KRNK.WW.Y.0021.000000T0000Z-091213T1400Z/
FLOYD-
INCLUDING THE CITY OF...FLOYD
620 AM EST SUN DEC 13 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS
MORNING...
...ICE STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING RAIN...WHICH IS IN EFFECT UNTIL 9 AM
EST THIS MORNING. THE ICE STORM WARNING HAS BEEN CAN CELLED.

FREEZING RAIN WILL CONTINUE IN MANY AREAS IN THE COLDER VALLEYS
THROUGH EARLY THIS MORNING...BUT WILL GRADUALLY CHANGE TO ALL RAIN
BY 9 AM.

ONE TENTH OF AN INCH OF ADDITIONAL ICE ACCRETION IS EXPECTED IN
COLDER VALLEYS.

ROADS AND SIDEWALKS WILL REMAIN SLICK AND HAZARDOUS UNTIL THE
CHANGEOVER TO RAIN OCCURS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

NCZ002-VAZ016-032-131230-
/O.CAN.KRNK.IS.W.0002.000000T0000Z-091213T1400Z/
ALLEGHANY NC-CARROLL-PATRICK-
INCLUDING THE CITIES OF...SPARTA...STUART
620 AM EST SUN DEC 13 2009

...ICE STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELED THE ICE
STORM WARNING. 

TEMPERATURES HAVE WARMED ABOVE FREEZING IN MOST LOCATIONS. SMALL
POCKETS OF FREEZING RAIN MAY STILL BE POSSIBLE THROUGH 8 AM...BUT
WIDESPREAD ICING HAS NOW ENDED.

$$

NCZ001-003-018-019-VAZ015-131230-
/O.CAN.KRNK.WW.Y.0021.000000T0000Z-091213T1400Z/
ASHE-SURRY-WATAUGA-WILKES-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...WILKESBORO...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
620 AM EST SUN DEC 13 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELED THE
WINTER WEATHER ADVISORY. 

TEMPERATURES HAVE WARMED ABOVE FREEZING IN MOST LOCATIONS. WHILE
SMALL POCKETS OF FREEZING RAIN ARE STILL POSSIBLE THROUGH 8
AM...LITTLE IF ANY ADDITIONAL ICING IS EXPECTED.

$$

VAZ009>014-018>020-022>024-033>035-045-046-WVZ043>045-131400-
/O.CON.KRNK.WW.Y.0021.000000T0000Z-091213T1400Z/
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...MARION...BLAND...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...NEW CASTLE...HOT SPRINGS...ROANOKE...
ROCKY MOUNT...AMHERST...APPOMATTOX...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
620 AM EST SUN DEC 13 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING. 

FREEZING RAIN WILL CONTINUE IN MANY AREAS THROUGH EARLY THIS
MORNING...BUT WILL GRADUALLY CHANGE TO ALL RAIN FROM SOUTHWEST TO
NORTHEAST. AREAS IN SOUTHWEST VIRGINIA AS WELL AS MANY HIGHER
RIDGES WILL BEGIN TO SEE THE CHANGEOVER BY 7 AM...WHILE THE NEW
RIVER VALLEY AND OTHER LOWER VALLEYS TO THE NORTH OF ROANOKE WILL
NOT CHANGE OVER UNTIL ABOUT 9 AM.

UP TO TWO TENTHS OF AN INCH OF ADDITIONAL ICE ACCRETION IS
EXPECTED IN SOME LOCATIONS BETWEEN 6 AM AND 9 AM.

SOME TREE LIMB DAMAGE AND ISOLATED POWER OUTAGES ARE POSSIBLE
WITH THE LOCALLY HEAVIER AMOUNTS OF ICING. ROADS AND SIDEWALKS
WILL REMAIN SLICK AND HAZARDOUS UNTIL THE CHANGEOVER TO RAIN
OCCURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

SK

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this ice storm warning went out at Dec 12, 7:20 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 12, 7:20 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EST SAT DEC 12 2009

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OFF THE MID ATLANTIC COAST TONIGHT...AS
AN AREA OF LOW PRESSURE TRACKS OUT OF THE GULF COAST STATES TO THE
NORTH CAROLINA COAST BY SUNDAY. THIS SYSTEM WILL BRING LIGHT SLEET
AND FREEZING RAIN TO PORTIONS OF THE AREA LATE TONIGHT INTO EARLY
SUNDAY. HIGH PRESSURE BUILDS IN FOR MONDAY BRINGING DRIER AIR AND
WARMER TEMPERATURES FOR MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
CLOUDS ACROSS THE AREA WILL CONTINUE TO THICKEN/LOWER THIS EVENING
AS AREA OF ISENTROPIC LIFT SHIFTS QUICKLY NE ASSOCIATED WITH BROAD
AREA OF WARM ADVECTION TO THE SOUTH. ALTHO THE AIR IS VERY DRY ATTM
EXPECT A RAPID INCREASE IN UPGLIDE THRU THE COLUMN TO OVERCOME THE
DRYNESS RESULTING IN ONLY A BRIEF SLOW DOWN IN PRECIP ARRIVAL BEFORE
THINGS SATURATE OUT BY LATE EVENING SW...AND THEN ACROSS THE REST OF
THE REGION AFTER MIDNIGHT. MODELS REMAIN SIMILAR WITH THIS TIMING
WITH TWO AREAS OF HEAVIER PRECIP...ONE ACROSS THE SOUTH WITH THE
OVERRUNNING...AND ANOTHER ALONG/WEST OF THE APPS WITH THE TAIL OF
THE JET ALOFT. NAM THEN MERGERS THE TWO WITH AN AXIS OF HEAVIER
RAINFALL JUST EAST OF THE BLUE RIDGE SUNDAY MORNING AS THE WEAK
SURFACE LOW DEVELOPS. THIS MAY RESULT IN ANOTHER INCH OR SO OF QPF
EAST OF THE BLUE RIDGE THRU SUNDAY WITH AT LEAST A HALF INCH OR MORE
WEST.

HOWEVER MAIN PROBLEMS REMAIN WITH PTYPE/ICING OVERNIGHT INTO EARLY
SUNDAY GIVEN WARM STRONG WARMING ALOFT AND VERY COLD SURFACE
TEMPS THRU EARLY SUNDAY. LATEST PROFILES QUICKLY WET BULB VALUES
DOWN TO BELOW FREEZING ACROSS MUCH OF THE GOING ADVISORY AREA AND
THEN LINGER ALONG THE BLUE RIDGE INTO THE VA HIGHLANDS EARLY
SUNDAY. NAM APPEARS TOO WARM IN EXITING THE WEAK INSITU WEDGE SO
WILL FOLLOW CLOSER TO THE COLDER GFS. LOOKS LIKE BEST WINDOW FOR
ICING BETWEEN 05-13Z FROM SW TO NE AFTER A QUICK SHOT OF SLEET AT
THE ONSET PER DRY LOW LEVELS BUT LESS SNOW GIVEN SUCH 85H WARMING.
KEY ALONG THE BLUE RIDGE IS WITH TIMING/QPF EARLY ON AND WHETHER OR
NOT THE LOW LEVEL FLOW CAN BE TURNED MORE EASTERLY AND HOLD THE
WEDGE IN PLACE LONGER. SINCE THIS LOOKS POSSIBLE GIVEN EVAPORATIVE
POTENTIAL...UPPED ICE AMOUNTS THRU EARLY SUNDAY TO RIGHT AT
WARNING CRITERIA ALONG THE EASTERN SLOPES FROM ALLEGHANY NC NE TO
FLOYD CTY INCLUDING BENT MTN...AND THEN FROM POTTS MTN NORTH THRU
BATH CTY WHERE THE DEEP VALLEYS MAY TAKE LONGER TO SCOUR OUT. HUGE
CONCERN IS THAT SOME OF THE HEAVIER QPF WILL OCCUR BEFORE THINGS
WARM ENOUGH ABOVE FREEZING IN THE MORNING SO RUNNING A FINE LINE
BETWEEN THIS SCENARIO AND SOME CUTOFF OF PRECIP TO THE SOUTH LATER
TONIGHT. THUS ALL IN ALL ONLY CHANGE WAS TO EXPAND THE ADVISORY
WEST INTO SMYTH COUNTY WHILE LEAVING THE EAST UNCHANGED OUTSIDE OF
UPPING ICE AMOUNTS. OTRW SLOWED POPS UP SOME EARLY THIS EVENING
BEFORE RAMPING UP TO CAT POPS LATER TONIGHT THRU MIDDAY SUNDAY.
MID LEVEL DRY SLOT ARRIVES BEHIND THE SYSTEM BY MID AFTERNOON
SUNDAY PER GFS ALLOWING THINGS TO TAPER OFF TO MOSTLY SPOTTY LIGHT
RAIN NW...AND OVER THE FAR EAST LATE.

FOLLOWED CLOSE TO A COLDER BLEND OF MOS TEMPS FOR LOWS WITH
READINGS STEADYING/RISING SOME ESPCLY SW/FAR WEST LATE. TRICKY
HIGHS ON SUNDAY GIVEN MORE OF A WESTERLY TRAJECTORY IN THE
AFTERNOON AND VERY WARM AIR ALOFT. ANY BREAKS OUTSIDE THE COOL
POCKET COULD SEND READINGS SHOOTING UP SO RAISED LATE DAY HIGHS IN
THE WEST A BIT WHILE STAYING COLDER ACROSS THE NE UNDER THE LOW
CLOUDS/WEDGE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
5H TROF AXIS EXITS THE FORECAST AREA SUNDAY NIGHT. A WEAK SFC
HIGH BUILDS OVER THE REGION MONDAY. LACK OF COLD AIR BEHIND THIS
WEEKENDS SYSTEM ALONG WITH BUILDING HEIGHTS ALOFT SUGGESTS A MUCH
WARMER DAY FOR MONDAY...SFC TEMPS FLIRTING WITH 60 DEG F EAST OF
THE BLUE RIDGE...AND WELL INTO THE 50S IN THE MTNS. THE WARM
TEMPERATURES SHOULD PERSIST INTO TUESDAY PER SOUTHWEST FLOW AND
SURGING 1000-850MB THICKNESSES...85H TEMPS PROGGED NEAR +10 DEG C.

MONDAY SHOULD BE SUNNY AND DRY...BUT THEN TRANSITION TO A
CLOUDIER DAY TUESDAY AS A COLD FRONT CROSSES THE REGION.
SHORTWAVE ENERGY PASSING AHEAD OF SOUTHERN STREAM SOUTHERN PLAINS
SYSTEM...AND INCREASING LOW LEVEL MOISTURE AND WARM AIR ADVECTION
WILL LEAD TO A CHANCE OF SHOWERS MONDAY NIGHT AND TUESDAY. ALL
MODELS INDICATE DEEP ENOUGH MOISTURE TO PROMOTE A BAND OF SHOWERS
THAT WILL ACCOMPANY THE FRONTAL ZONE. AS SUCH...HAVE PLACED THE
HIGHEST POPS ON TUESDAY MORNING ASSOCIATED WITH THE FRONTAL
PASSAGE. THERE SHOULD NOT BE ANY P-TYPE ISSUES WITH THIS SYSTEM.
VERY WARM 850MB TEMPS AHEAD OF THE FRONT SUGGEST PRECIP WILL
REMAIN RAIN. ONLY UNTIL THE STRONG CAA ARRIVES TUESDAY NIGHT DO WE
PROMOTE ANY SOLID FORMS OF PRECIP AND THIS WILL BE WELL AFTER THE
DEEPER MOISTURE EXITS THE REGION. ASIDE FROM FLURRIES IN THE
MOUNTAINS TUESDAY NIGHT...THE REMAINDER OF THE AREA SHOULD BE DRY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE LONGWAVE PATTERN FOR THE LATTER HALF OF THE WEEK FEATURES A
MEAN TROF IN THE ERN CONUS. A STRONG NEGATIVE NAO FAVORS BLOCKING
AND POSITIVE HEIGHT ANOMALIES WORKING WWD FROM ICELAND TOWARDS
SRN GREENLAND DURING THE PERIOD. TELECONNECTIONS ON THIS STRONG
SRN GREENLAND BLOCK SUPPORT THE DEVELOPMENT OF AN E COAST/WRN
ATLANTIC TROF. AS A RESULT...COLD SURFACE HIGH PRESSURE WILL BUILD
INTO THE ERN CONUS LEAVING US WITH MUCH COLDER TEMPERATURES FOR
THE SECOND HALF OF THE WEEK. ALTHOUGH INITIALLY DRY...WILL HAVE TO
CLOSELY WATCH FOR POTENTIAL EAST COAST CYCLONE FOR NEXT WEEKEND.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
CEILINGS WILL CONTINUE TO LOWER THROUGH 06Z. THE PRECIPITATION HAS
REACHED SOUTHWEST NORTH CAROLINA AND WILL CONTINUE TO ADVANCE
SLOWLY NORTHEAST OVERNIGHT. THE ONSET ON PRECIPITATION IS STILL
QUESTIONABLE SINCE THE AIR WAS STILL VERY DRY BELOW 800MB AT 00Z
AS SHOWN BY THE RNK SOUNDING.

THERE WILL BE AN INITIAL PERIOD OF SNOW AND SLEET DUE TO
TEMPERATURES THROUGH THE DRY LAYER COOLING TO A WET BULB
TEMPERATURE THAT IS BELOW FREEZING. THIS COOLER AIR WILL BE TRAPPED
NEAR THE SURFACE...ESPECIALLY AS PRECIPITATION GETS HEAVIER SO AS
ABOVE FREEZING AIR COMES IN BETWEEN 1000 AND 2000 FEET AGL THE
PRECIPITATION WILL CHANGE TO FREEZING RAIN. ICING IS EXPECTED AT
ROA...LYH...AND LWB UNTIL EARLY SUNDAY MORNING. BY 14Z SURFACE
TEMPERATURES WILL WARM ABOVE FREEZING AS THE LOW LEVEL WEDGE
ERODES. AS THE SOUTH/SE JET JUST OFF THE SURFACE INCREASES...LOW LEVEL
WIND SHEAR WILL BECOME WIDESPREAD SO KEPT IT IN THROUGH THE NIGHT.

THE PRECIPITATION WILL END AS LOW PRESSURE DEVELOPING OFF THE
CAROLINA COAST TURNS THE LOW LEVEL WINDS TO THE WEST. EXPECT THERE
WILL BE A LAYER OF IFR TO LIFR CEILINGS IN THE
MOUNTAINS...INCLUDING AT BLF AND LWB.

THE SYSTEM SHOULD EXIT THE REGION SUNDAY NIGHT WITH IMPROVED FLIGHT
CONDITIONS EXPECTED BY MONDAY. A WEAK COLD FRONT WILL MOVE THROUGH
THE REGION LATER MONDAY NIGHT INTO TUESDAY...BRINGING AN INCREASED
THREAT OF PRECIPITATION ALONG WITH ANOTHER PERIOD OF MVFR TO IFR
CONDITIONS. STRONG COLD ADVECTION BEHIND THIS SYSTEM WILL MAINTAIN
A THREAT OF UPSLOPE CLOUDS AND MVFR SHOWERS ACROSS SOUTHEAST WEST
VIRGINIA INTO WEDNESDAY...BUT POST FRONTAL DOWNSLOPING OF WINDS
SHOULD ALLOW FOR RETURN TO VFR WEATHER WITH UNRESTRICTED
CONDITIONS TUESDAY NIGHT INTO THURSDAY EAST OF THE BLUE RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 9 AM EST SUNDAY FOR VAZ009>020-
     022>024-032>035-045-046.
NC...WINTER WEATHER ADVISORY UNTIL 9 AM EST SUNDAY FOR NCZ001>003-
     018-019.
WV...WINTER WEATHER ADVISORY UNTIL 9 AM EST SUNDAY FOR WVZ043>045.

&&

SYNOPSIS...JH/NONE
NEAR TERM...JH
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/JH
Hazardous weather outlook, Dec 12, 3:11 PM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EST SAT DEC 12 2009

NCZ001>003-018-019-VAZ009>020-022>024-032>035-045-046-WVZ043>045-
132015-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-SUMMERS-MONROE-GREENBRIER-
311 PM EST SAT DEC 12 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042-132015-
TAZEWELL-MERCER-
311 PM EST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BRIEF PERIOD OF SLEET AND FREEZING RAIN WILL OCCUR OVERNIGHT
WITH SOME LIGHT ACCUMULATION POSSIBLE IN THE DEEPER VALLEYS AND ON
SOUTHEAST FACING RIDGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ047-132015-
BUCKINGHAM-
311 PM EST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A PERIOD OF SLEET OR FREEZING RAIN IS EXPECTED LATE TONIGHT.
HOWEVER LITTLE IN THE WAY OF SLEET OR ICE ACCUMULATION IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BRIEF PERIOD OF SLEET OR FREEZING RAIN MAY LINGER VERY EARLY
SUNDAY MORNING...MAINLY OVER THE FOOTHILLS. ONLY A VERY LIGHT
ACCUMULATION OF ICE IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043-044-058-059-132015-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
311 PM EST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 4:16 PM ESTAreal Flood WarningRNKMontgomery, Roanoke, City of Salem12 hr

Nearby

Ice Storm Warnings in Virginia, 2009Ice Storm Warnings in North Carolina, 2009Every ice storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.